Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 34, NWS Topeka, KS

May 6, 2024Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this tornado warning at May 6, 2024, 7:37 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2024, 7:37 PM CDT (00:37 UTC)
Expired
May 6, 2024, 8:00 PM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 37 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 7:48 PM CDTTORNADO4 Ne Ogden, KSMHK ATC reported +FC B48. No direction or distance given. Estimated by radar. No end time.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:49 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2025 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
4.0
Supercell composite
18.7

Open this sounding in Storm Lab

The text

As transmitted.

241 
WFUS53 KTOP 070037
TORTOP
KSC149-161-070100-
/O.NEW.KTOP.TO.W.0034.240507T0037Z-240507T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
737 PM CDT Mon May 6 2024

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southeastern Riley County in northeastern Kansas...
  Southwestern Pottawatomie County in northeastern Kansas...

* Until 800 PM CDT.

* At 737 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Ogden, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Manhattan, Ogden, Tuttle Creek Lake, and Keats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3926 9634 3907 9662 3907 9667 3915 9681
      3940 9663
TIME...MOT...LOC 0037Z 219DEG 35KT 3916 9668 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

ST
2 follow-up statements
761 
WWUS53 KTOP 070046
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
746 PM CDT Mon May 6 2024

KSC149-161-070100-
/O.CON.KTOP.TO.W.0034.000000T0000Z-240507T0100Z/
Riley-Pottawatomie-
746 PM CDT Mon May 6 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN RILEY AND SOUTHWESTERN POTTAWATOMIE COUNTIES...

At 746 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Manhattan, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Manhattan and Tuttle Creek Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3913 9653 3918 9663 3926 9672 3940 9663
      3926 9634
TIME...MOT...LOC 0046Z 219DEG 38KT 3925 9658 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

ST
777 
WWUS53 KTOP 070051
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
751 PM CDT Mon May 6 2024

KSC161-070101-
/O.CAN.KTOP.TO.W.0034.000000T0000Z-240507T0100Z/
Riley-
751 PM CDT Mon May 6 2024

...THE TORNADO WARNING FOR SOUTHEASTERN RILEY COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted moved out of the area. 
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas.

&&

LAT...LON 3926 9634 3919 9644 3919 9646 3917 9647
      3918 9648 3917 9649 3920 9653 3920 9652
      3921 9652 3921 9655 3924 9656 3924 9657
      3934 9651
TIME...MOT...LOC 0051Z 232DEG 33KT 3922 9648 

$$

KSC149-070100-
/O.CON.KTOP.TO.W.0034.000000T0000Z-240507T0100Z/
Pottawatomie-
751 PM CDT Mon May 6 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN POTTAWATOMIE COUNTY...

At 751 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northwest of St. George, moving northeast at 40
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Pottawatomie County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3926 9634 3919 9644 3919 9646 3917 9647
      3918 9648 3917 9649 3920 9653 3920 9652
      3921 9652 3921 9655 3924 9656 3924 9657
      3934 9651
TIME...MOT...LOC 0051Z 232DEG 33KT 3922 9648 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

ST

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 6, 2:11 PM CDT, 5 hours 26 minutes earlier. Its key messages:

  • Widespread severe storms still on track to impact the entire forecast area late this afternoon through early evening. All hazards, especially widespread damaging wind gusts are expected.
  • Quiet and mild conditions return Tuesday onward, providing a much needed break in severe weather.
Area forecast discussion, May 6, 2:11 PM CDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
211 PM CDT Mon May 6 2024

.KEY MESSAGES...

- Widespread severe storms still on track to impact the entire
 forecast area late this afternoon through early evening. All
 hazards, especially widespread damaging wind gusts are
 expected.

- Quiet and mild conditions return Tuesday onward, providing a
  much needed break in severe weather.

&&

.DISCUSSION...
Issued at 206 PM CDT Mon May 6 2024

No major changes made to the forecast as a very dynamic upper
trough axis is observed rotating through the western high
plains, progged to eject eastward by late afternoon into the
evening hours. Foci for initation lies along a north to south
oriented dryline boundary with a trailing cold front towards
far western Kansas. Increasing low level moisture ahead of the
boundary near a pseudo warm front is also of note as MLCAPE
values are quickly increasing above 2000 J/KG southwest of ICT.
In addition to the line or broken segment of storms progged to
enter the CWA after 21Z, concern is growing for the possibility
of isolated discrete supercells forming over south central to
east central KS before moving northeast in the 22Z-02Z time
frame. Based on the impressive environment and strong low level
SRH ahead of the dryline, all hazards, including very large hail
(2 inch +) and a strong tornado or two would be likely with any
discrete cells. The more likely scenario and hazard for this
event will be the line of storms that strengthens east into the
early evening hours as the mid level jet max ejects east into
the plains. Short term CAMS have remained consistent in timing
and evolution of a QLCS cluster, including possible storm
mergers along the leading edge that could further increase the
potential for brief, tornadoes. Strong effective bulk shear from
0-3 km and steep mid level lapse rates lend to high confidence
in 70+ mph winds being sustained with the line of storms, in
addition to hail around ping pong ball size and the weak
tornadoes that may form along the leading edge.

Severe storms along with the cold front exit the region by 06Z this
evening, bringing calmer and drier weather to the CWA from Tuesday
onward. There may be a brief wave that passes through the westerly
flow aloft Tuesday evening across far northern and eastern areas,
bringing possible light rain to the area, otherwise rain chances are
minimal throughout the week as the northern and southern stream jets
bypass the region.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1209 PM CDT Mon May 6 2024

Scattered showers currently impacting KTOP/KFOE should exit by
18Z as southerly winds gradually increase from 15 to 20 kts
sustained by late afternoon. This should mix low MVFR cloud
bases up to near 2kft ahead of the front and line of TSRA that
will likely impact terminals west to east aft 23Z. Storms should
clear the area by 06Z as a drier airmass lifts cigs back to VFR
for the remainder of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Prieto
AVIATION...Prieto
Hazardous weather outlook, May 6, 3:51 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
351 PM CDT Mon May 6 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-072100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
351 PM CDT Mon May 6 2024

...TORNADO WATCH 190 IN EFFECT UNTIL 11 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Severe storms are likely this afternoon/evening. Hail up to three
inches in diameter, winds to 80 mph, a few strong tornadoes and
isolated flash flooding are all possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, May 6, 7:10 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
710 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Hail             Enterprise              38.90N 97.11W
05/06/2024  E1.00 Inch       Dickinson          KS   Trained Spotter

&&
Local storm report, May 6, 7:16 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
716 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Hail             6 NE Chapman            39.03N 96.95W
05/06/2024  E1.00 Inch       Geary              KS   Emergency Mngr

&&
Local storm report, May 6, 7:23 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
723 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     Hail             7 NNE Chapman           39.07N 96.98W
05/06/2024  M1.00 Inch       Dickinson          KS   Public

&&

ST
Local storm report, May 6, 7:24 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
724 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Gst     5 NW Junction City      39.09N 96.90W
05/06/2024  E70 MPH          Geary              KS   Trained Spotter

            Also 3/4 inch hail.

&&
Local storm report, May 6, 7:29 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
729 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     Tstm Wnd Gst     Junction City           39.03N 96.83W
05/06/2024  E60 MPH          Geary              KS   Public

            Public posted video on social media. Also
            small hail.

&&

CP
Local storm report, May 6, 7:35 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
735 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     Hail             3 NE Grandview Plaza    39.06N 96.75W
05/06/2024  E0.75 Inch       Geary              KS   Public

            Report from mPING: Dime (0.75 in.).

&&

ST

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:19 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Geary, Marshall, Morris, Pottawatomie, Riley and 2 more26 min
May 6, 7:34 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDickinson26 min
May 6, 7:42 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Marshall, Pottawatomie, Riley, Wabaunsee, Washington33 min
May 6, 7:47 PM CDTTornado WarningTOPDickinson28 min
May 6, 7:56 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa, Republic34 min
May 6, 8:00 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPJackson, Marshall, Nemaha, Pottawatomie30 min
May 6, 8:03 PM CDTTornado WarningTOPPottawatomie27 min
May 6, 8:09 PM CDTTornado WarningTOPClay, Dickinson, Geary, Riley36 min
May 6, 8:22 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie23 min
May 6, 8:22 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa, Washington23 min
May 6, 8:35 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPClay, Geary, Pottawatomie, Riley25 min
May 6, 8:43 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha, Pottawatomie47 min
May 6, 8:45 PM CDTSpecial Weather StatementTOPClay, Ottawa, Washington30 min
May 6, 8:55 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPPottawatomie, Riley35 min
May 6, 9:07 PM CDTSpecial Weather StatementTOPClay, Washington38 min
May 6, 9:15 PM CDTSpecial Weather StatementTOPCoffey45 min
May 6, 9:18 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie27 min
May 6, 9:24 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage36 min
May 6, 9:30 PM CDTSpecial Weather StatementTOPDouglas30 min
May 6, 9:35 PM CDTSpecial Weather StatementTOPDickinson, Marshall, Riley25 min
May 6, 9:38 PM CDTSpecial Weather StatementTOPNemaha37 min
May 6, 9:51 PM CDTSevere Thunderstorm WarningTOPAnderson, Douglas, Franklin54 min
May 6, 10:00 PM CDTAreal Flood AdvisoryTOPNemaha3 hr
May 6, 10:02 PM CDTSevere Thunderstorm WarningTOPNemaha17 min
May 6, 10:06 PM CDTSpecial Weather StatementTOPDouglas39 min
May 6, 10:12 PM CDTSpecial Weather StatementTOPDickinson, Geary, Morris, Pottawatomie, Riley33 min
May 6, 10:42 PM CDTSpecial Weather StatementTOPBrown33 min
May 6, 11:13 PM CDTSpecial Weather StatementTOPBrown, Jackson32 min
May 6, 11:24 PM CDTSpecial Weather StatementTOPOsage21 min
May 7, 6:45 AM CDTRiver Flood WarningTOPMarshall19 hr

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.